Thunderstorm Wind, Cumberland
- When
- May 4, 5:08 PM CST
- Where
- Cumberland County, 0.55 mi W of Grider
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.800, -85.430
A compact but strong low pressure system crossed through south central Kentucky during the late afternoon hours May 4. Very limited instability but sufficient wind shear resulted in a narrow line of strong to marginally severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A compact but strong low pressure system crossed through south central Kentucky during the late afternoon hours May 4. Very limited instability but sufficient wind shear resulted in a narrow line of strong to marginally severe thunderstorms. This resulted in sporadic wind damage reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 4, 4:22 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 622 PM EDT Thu May 4 2017 .Forecast Update... Issued at 620 PM EDT Thu May 4 2017 Tweaked the forecast to scale back thunder potential across the area this evening. There is just a slight chance for an isolated lightning strike along and east of the I-65 corridor this evening. A narrow, but heavier, rain band has developed over central KY along eastern periphery of surface low pressure. This band extends southward into Middle Tennessee along the cold front. Some isolated lightning activity was noted just across the border from Allen County in northern TN. As this feature slowly shifts northeast, gusty southeast winds to 25 mph will be possible just ahead of the rain band. && .Short Term...(This evening through Friday night) Issued at 230 PM EDT Thu May 4 2017 Latest water vapor imagery and 500 mb heights showed a closed low over northeast Arkansas. Surface low lies across northwest Tennessee and southwest Kentucky with a warm front just south of the Ohio River in north central Kentucky. Regional radar has shown steady showers lifting north from middle Tennessee through central Kentucky and southern Indiana. Temperatures this afternoon vary from the middle 50s across southern indiana to middle 60s across central Kentucky. For the remainder of the afternoon and this evening, expect steady widespread showers to continue lift north ahead of the surface low. There remains a slight chance of an isolated thunderstorm across south-central Kentucky, but that potential has decreased given a real lack of instability. As the surface low tracks toward middle Tennessee tonight, rain bands north should begin to pivot and take on a more east/west orientation. This may set up a training deformation band of rain across southwest into portions of central Indiana. This is the one area where there could be some prolonged heavy rainfall and a flooding risk but for now the hi-res models and ensemble dataset point to this being just north/northwest of the local area. Rainfall amounts through tonight will total 1 to locally 1.5 inches. Some pockets near 2.0 inches are possible. Plan on temperatures to stay relatively steady in the low 50s. On Friday, the upper level low moves nearly over central Kentucky. This will result in unseasonably cool temperatures, scattered to numerous showers at times, and overall overcast skies. Temperatures will likely stay in the 50s with areas under the steadiest rain showers possibly staying in the low 50s. Some of the raw gridded guidance suggests highs in the upper 40s possible. Rainfall amounts will likely be around 0.25 to 0.50 inch. The whole system begins to exit to the east/northeast Friday night so there should be gradually improving conditions as we head into Saturday. Plan on seasonably cool temperatures with lows Friday night in the low 40s. .Long Term...(Saturday through Thursday) Issued at 230 PM EDT Thu May 4 2017 Saturday... Cyclonic flow aloft will continue across the lower Great Lakes and mid-Atlantic region while a fast moving upper level impulse races down through Wisconsin into Kentucky during the day. This will bring a round of scattered to perhaps numerous showers during the morning and early afternoon hours. The trend in the model runs this cycle has been for a slightly faster exit, so will show decreasing precipitation chances after 3 PM EDT across central Kentucky. In the wake of that impulse, it will remain blustery with northwest winds 10 to 20 mph and overall seasonably cool temperatures with highs in the low/mid 60s. Saturday Night - Monday Morning... The whole upper trough begins to move off to the northeast which will bring quieter weather to the lower Ohio Valley. Main concern in this period is the unseasonably cool temperatures and potential for frost. Temperatures Sunday morning will range from the mid 30s to low 40s, coolest across the Bluegrass and portions of southern Indiana. The boundary layer should stay mixed enough to prevent frost formation, except in the most sheltered locations on Sunday morning. Sunday will be a mostly to partly sunny day with temperatures gradually warming back into the mid to upper 60s. High pressure will begin to work into the area late in the day. There are better chances for frost formation Monday morning as the core of the high pressure is overhead with lighter winds. Lows are forecast to be in the middle 30s to lower 40s, again coolest in the sheltered locations. Added mention of patchy frost to portions of southern Indiana and the Bluegrass of Kentucky. The remainder of the forecast period will see northwest flow aloft Model differences creep back up with several impulses possible in the flow aloft. For now, leaned on the blended guidance which shows a slight chance of showers Tuesday and Wednesday. Temperatures will trend back toward normal - mainly in the 70s. && .Aviation (18Z TAF Update)... Issued at 1250 PM EDT Thu May 4 2017 Stacked low pressure will dominate our weather through the valid TAF period as it meanders slowly through the Ohio Valley. Main challenge will be the impact on ceilings, and forecast confidence is limited as synoptic-scale models continue to be overdone with precipitation and overly pessimistic with ceilings. For the rest of this afternoon, expect intermittent showers and ceilings fluctuating between barely VFR and high-end MVFR. Will mention VCTS and CB quite late in the afternoon as there is a little better focus in western KY that should shift eastward later in the afternoon. SSE winds will generally hold around 12 kt, with gusts mainly just shy of 20 kt. With plenty of stratus and the surface low creeping closer tonight, we could see ceilings build down. Short-term model consensus and ensembles suggest fuel-alternate ceilings coming in early/mid evening, and then dropping into IFR well after midnight. Onset around 07Z at SDF is after most of the late-night inbound push. Look to remain IFR across the board well into Friday morning, and stay in fuel-alternate even after lifting to MVFR around midday. NNW winds will pick up just above 10 kt as the surface low starts to exit to the east, but not confident enough in mixing to include gusts. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...EBW Short Term...ZT Long Term...ZT Aviation.......RAS
Hazardous Weather Outlook National Weather Service Louisville KY 609 PM EDT Thu May 4 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-052215- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 609 PM EDT Thu May 4 2017 /509 PM CDT Thu May 4 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Rainfall totals of 1 to 2 inches are likely by tonight over southern Indiana and west of Interstate 65 in Kentucky. Localized higher amounts are possible. If the heavier amounts are realized in areas that received heavy rainfall last weekend, renewed flooding will be possible. A few thunderstorms are possible this evening. The main threats with any thunderstorms that develop will be lightning, brief heavy rainfall, and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. ZT/AMS
The Nashville radar (KOHX), 118 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
2 thunderstorm wind. Local standard time, as filed.
State officials reported that severe thunderstorm winds blew off a portion of a metal roof of a business.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683846, 683845.